New Mexico, 2015Hail in New Mexico, June 19, 2015
June 19, 2015 · NWS ABQ · 2 events in 1 county or zone
The focus for showers and thunderstorms shifted into the high terrain of Catron, Socorro, and Lincoln counties during the afternoon of the 19th. These slow-moving thunderstorms produced hail, strong winds, and very heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The focus for showers and thunderstorms shifted into the high terrain of Catron, Socorro, and Lincoln counties during the afternoon of the 19th. These slow-moving thunderstorms produced hail, strong winds, and very heavy rainfall. One storm in particular wreaked havoc on the Red Canyon prescribed burn area where 2 inches of dime to quarter size hail and very heavy rainfall was reported. Another strong thunderstorm impacted Magdalena with nickel size hail. More storms over the White Sands Missile Range area produced minor flooding and wind gusts up to 50 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 19, 11:54 AM MST, 1 hour 48 minutes earlier.
Area forecast discussion, Jun 19, 11:54 AM MST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1254 PM MDT FRI JUN 19 2015
.AVIATION...
18Z TAF CYCLE
CONVECTION COVERAGE IN THE FORM OF SH/TS WILL BE EXPANDED TODAY
DUE TO LAST NIGHTS MOISTURE PUSH TO THE WEST. SIGNIFICANT STORMS
PRODUCING VIS/CIG RESTRICTIONS WILL BE LESS HOWEVER. IMPACTS ARE
EXPECTED AT LVS AND TO A LESSER EXTENT SAF/TCC/ROW. WILL UPDATE
LVS IF THE TS/SH TAKE A MORE DIRECT PATH OF IMPACT.
OTHERWISE...USING VCTS AND VCSH. GUSTY OUTFLOW WINDS UP TO 40KT
WILL BE POSSIBLE WITH SOME OF THE STORMS. SOME LINGER ACTIVITY IS
EXPECTED THROUGH THE EVENING HOURS BUT MOST EVERYTHING SHOULD BE
DONE BY 06Z.
50
&&
.PREV DISCUSSION...616 AM MDT FRI JUN 19 2015...
.UPDATE...
QUICK UPDATE TO ADD POPS TO THE SOUTHEAST WHERE LINE OF STORMS
STRETCHING FROM NEAR YESO TO LAKE ARTHUR CONTINUES. UPDATES OUT
SHORTLY.
34
&&
.PREV DISCUSSION...322 AM MDT FRI JUN 19 2015...
.SYNOPSIS...
A WARMING AND DRY TREND REMAINS ON TRACK THROUGH THE WEEKEND. FOR
TODAY...A FEW MORE STORMS ARE EXPECTED BETWEEN THE CONTINENTAL
DIVIDE AND THE CENTRAL MOUNTAIN CHAIN THAN YESTERDAY. ANOTHER
ROUND OF STORMS ARE ALSO EXPECTED FOR THE CENTRAL MOUNTAIN CHAIN
AND POINTS JUST EAST. OVER THE WEEKEND...LESS CONVECTION IS
EXPECTED...BUT ANY STORMS THAT DO DEVELOP WOULD FAVOR THE CENTRAL
MOUNTAIN CHAIN. EARLY NEXT WEEK...A DISTURBANCE WILL MOVE WESTWARD
SOUTH OF THE UPPER HIGH. SOME MOISTURE ASSOCIATED WITH THIS
FEATURE MAY SEEP NORTHWARD INTO THE LAND OF ENCHANTMENT...
INCREASING PRECIPITATION CHANCES AND COOLING TEMPERATURES A FEW
DEGREES.
&&
.DISCUSSION...
OUTFLOW BOUNDARY FROM THE THUNDERSTORM COMPLEX ACROSS THE PLAINS
PUSHED THRU THE GAPS OF THE CENTRAL MTN CHAIN OVERNIGHT WITH A BIT
MORE OF A VENGEANCE THAN THE PREVIOUS NIGHT. THUS...DEWPOINTS THAT
HAD DROPPED INTO THE LOW 30S YDAY AFTN HAVE CREPT BACK UP INTO THE
LOW TO MID 40S ACROSS THE RIO GRANDE VALLEY. THE LOW LEVEL
MOISTURE SHOULD MAKE IT TO THE EAST SLOPES OF THE WEST CENTRAL AND
SW MTNS...SETTING THE STAGE FOR MORE CONVECTION IN THIS AREA THIS
AFTERNOON. COULD EVEN SEE A FEW STORMS MOVE INTO THE RIO GRANDE
VALLEY LATE THIS AFTN OR THIS EVENING. OTHERWISE...STILL EXPECT
ANOTHER ROUND OF STORMS ACROSS THE CENTRAL MTN CHAIN AND POINTS
JUST EASTWARD. HOWEVER...NOT EXPECTING MUCH IN THE WAY OF
STRONG/SEVERE STORMS TODAY...AS OPPOSED TO PREVIOUS DAYS.
NOT MUCH CHANGE TO THE REMAINDER OF THE FORECAST. THE UPPER LEVEL
HIGH WILL CONTINUE TO SLOWLY SHIFT EASTWARD THRU THE
WEEKEND...CENTERING ITSELF OVER WESTERN NM BY SUN AFTN. TEMPS WILL
CONTINUE TO CLIMB...WITH SOME LOCALES REACHING TRIPLE DIGITS SUN
AFTN...THOUGH THESE VALUES WILL REMAIN BELOW RECORDS. AS NM
WARMS...WE WILL ALSO CONTINUE TO DRY OUT. FAVORED AREAS FOR
CONVECTION SAT AFTN WILL BE ALONG THE CENTRAL MTN CHAIN...AND VERY
LITTLE STEERING FLOW WILL KEEP STORMS FROM STRAYING TOO FAR AWAY
FROM THE HIGHER TERRAIN. EVEN LESS CONVECTION IS EXPECTED ON
SUNDAY...BUT ANY STORMS THAT DO DEVELOP WOULD ALSO FAVOR THE
CENTRAL MTN CHAIN.
THE UPPER LEVEL RIDGE WILL ELONGATE ON MONDAY FROM NM/AZ ACROSS
THE SE STATES. MEANWHILE...THE EASTERLY WAVE/INVERTED TROUGH STILL
LOOKS LIKE IT WILL MOVE WESTWARD UNDER THE UPPER HIGH. STILL LOOKS
LIKE SOME MOISTURE WILL MAKE ITS WAY NORTHWARD MON THRU WED
PERHAPS RESULTING IN MORE CLOUD COVER AND A FEW MORE STORMS. LATER
IN THE WEEK...THE UPPER HIGH LOOKS TO REBUILD OVER EITHER THE FOUR
CORNERS OR PERHAPS THE GREAT BASIN...AS THE INVERTED TROUGH/LOW
CONTINUES TO SLIDE WESTWARD INTO THE PACIFIC. REGARDLESS...THERE
NOT A LOT OF OPPORTUNITY FOR TYPICAL MONSOONAL MOISTURE TO MAKE A
BIG PUSH NORTHWARD. HOWEVER...A BACK DOOR FRONT NEXT WEEKEND MAY
BRING BETTER MOISTURE TO AT LEAST THE EAST. IT WILL ALL DEPEND ON
WHERE THE HIGH SETS UP AND ITS ORIENTATION. THE GFS SHOWS A MUCH
STRONGER BACK DOOR FRONT THAN THE EC...BUT THE EC SHOWS MUCH OF
THE COLORADO CONVECTION MOVING SOUTH IN NM. STAY TUNED.
34
&&
.FIRE WEATHER...
LOW LEVEL MOISTURE HAS PUSHED BACK WESTWARD TOWARD OR TO THE CONTDVD
ON A VIGOROUS EASTERLY WIND. THIS WILL SET UP ISOLATED TO SCATTERED
CONVECTION TODAY FROM THE CONTDVD OVER THE RGV...WHICH MAY TEND TO
BE A MIX OF WET AND DRY...VERSUS SCATTERED TO ISOLATED CONVECTION
OVER THE CENTRAL MT CHAIN AND EAST...WHICH SHOULD BE WETTER.
LEE SURFACE TROF DEEPENS THIS AFTERNOON...AND WIND/MIN RH COMBO
MAY BE CLOSE TO CRITICAL THRESHOLDS IN THE EAST CENTRAL PLAINS FOR A
COUPLE HOURS. VENT RATES EXCELLENT FOR MOST LOCALES TODAY.
OVERNIGHT RH RECOVERIES POOR CONTDVD WWD TONIGHT...THIS TREND
PERSISTS SATURDAY NIGHT SPREADING INTO THE RGV AND SUNDAY NIGHT
BEFORE EASING. SATURDAY THROUGH MONDAY...MIN HUMIDITIES WILL BE 10
PERCENT OR LESS FROM THE RGV WWD TO THE AZ BORDER BEFORE INCREASING
LATER NEXT WEEK.
ON SATURDAY...A SURFACE BOUNDARY IN THE NORTHEAST WILL
SHIFT LOW LEVEL WINDS TO EASTERLY...AIDING MOSTLY ISOLATED
CONVECTION ALONG THE CENTRAL MT CHAIN AND ADJACENT HIGHLANDS.
ELSEWHERE...WETTING RAIN NOT ANTICIPATED. SUNDAY WILL SEE ONLY
ISOLATED CONVECTION AS WELL ALONG THE CENTRAL MT CHAIN.
HIGHS LOOK TO PEAK SUNDAY AND MONDAY...ALTHOUGH SATURDAY WILL BE
QUITE WARM. SPOTTY SUPER HAINES STILL MAKES AN APPEARANCE SUNDAY
OVER THE MIDDLE RGV.
MODELS CONTINUE TO INDICATE SOME MOISTURE INCREASE BY THE MIDDLE OF
NEXT WEEK...ALTHOUGH IT/S NOT A TYPICAL MONSOON PATTERN...AND
INSPIRE LOW CONFIDENCE IN REGARDS TO POTENTIAL LOCATION OF UPPER
HIGH CENTER AND ASSOCIATED SURFACE FEATURES. GENERALLY...RH WILL
COME UP AND HIGH TEMPERATURES WILL COOL A BIT AS CHANCES FOR
CONVECTION INCREASE OVER THE HIGHER TERRAIN. BUT HOW LONG THE
INTRUSION LASTS IS UNCERTAIN.
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 19, 3:13 AM MST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
413 AM MDT FRI JUN 19 2015
NMZ501>540-201200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
413 AM MDT FRI JUN 19 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
TRIPLE DIGIT HEAT WILL RETURN TO PORTIONS OF NORTHERN AND CENTRAL
NEW MEXICO OVER THE WEEKEND. REMEMBER TO STAY HYDRATED AND LIMIT
OUTDOOR ACTIVITIES DURING PEAK HEATING.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
34
In the hours before
Special weather statement, Jun 19, 12:45 PM MST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
145 PM MDT FRI JUN 19 2015
NMZ511-517-192015-
LOWER CHAMA RIVER VALLEY-JEMEZ MOUNTAINS-
145 PM MDT FRI JUN 19 2015
...SIGNIFICANT WEATHER ADVISORY FOR LOS ALAMOS COUNTY UNTIL 215 PM
MDT...
AT 145 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LOS ALAMOS...MOVING SOUTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LOS ALAMOS...ESPANOLA...WHITE ROCK...SANTA CLARA PUEBLO...BANDELIER
NATIONAL MONUMENT AND FRIJOLES.
OTHER LOCATIONS AFFECTED INCLUDE BANDELIER NATIONAL MONUMENT.
&&
LAT...LON 3600 10607 3574 10626 3596 10640 3603 10635
TIME...MOT...LOC 1945Z 307DEG 16KT 3596 10632
50
Special weather statement, Jun 19, 1:01 PM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
201 PM MDT FRI JUN 19 2015
NMZ526-539-192045-
SOUTH CENTRAL MOUNTAINS-EASTERN LINCOLN COUNTY-
201 PM MDT FRI JUN 19 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL
245 PM MDT...
AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF ARABELA...OR 31 MILES
NORTHEAST OF RUIDOSO...MOVING SOUTH AT 15 MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ARABELA.
HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
&&
LAT...LON 3368 10539 3375 10526 3357 10508 3348 10537
TIME...MOT...LOC 2000Z 354DEG 11KT 3365 10529
50
Special weather statement, Jun 19, 1:37 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
237 PM MDT FRI JUN 19 2015
NMZ508-192115-
SOUTHWEST MOUNTAINS-
237 PM MDT FRI JUN 19 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SOCORRO COUNTY UNTIL
315 PM MDT...
AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES SOUTHEAST OF NATIONAL RADIO ASTRONOMY
OBSERVATORY...OR 29 MILES NORTH OF MONTICELLO...MOVING SOUTH AT 10
MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
SOCORRO COUNTY.
ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.
HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
&&
LAT...LON 3384 10750 3387 10744 3373 10723 3360 10746
TIME...MOT...LOC 2036Z 330DEG 7KT 3383 10744
33
Hail, Socorro
- When
- June 19, 1:42 PM MST to 1:52 PM MST
- Where
- Socorro County, 16.89 mi SSW of Magdalena Muni Arpt
- Measured
- 1 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 33.890, -107.400
USFS reported up to 2 inches of dime to quarter size hail.
Hail, Socorro
- When
- June 19, 2:40 PM MST to 2:44 PM MST
- Where
- Socorro County, 1.14 mi E of Magdalena Muni Arpt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.120, -107.280
Public spotter reported pea to nickel size hail.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, June 19 to 30, 20152 deaths · 17 injured · 1 event
- Flash Flooding and Flooding in South Dakota, June 19 to 22, 20151 death · 2 in hail · 57 events
- Tornado and Hail in South Dakota, June 19, 2015$363,000 · EF2 · 21 events
- Flash Flood in Texas, June 19 to 20, 2015$23 million · 1 event
- Lightning Strike in Florida, June 19, 20151 death · 1 event
- Hail and Damaging Winds in North Dakota, June 19, 2015$1.4 million · 2.75 in hail · 22 events
- Tornadoes and Flash Flooding in Illinois, June 19 to 23, 2015$610,000 · EF1 · 15 events
- Hail and Damaging Winds in Montana, June 19, 2015$123,000 · 1.75 in hail · 30 events
- Tornado and Flash Flood in Montana, June 19, 2015EF0 · 50 events
- Hail and Damaging Winds in North Carolina, June 19, 2015$40,000 · 1 in hail · 16 events
- Tornadoes in Illinois, June 19, 2015$55,000 · EF0 · 3 events
- Hail in South Dakota, June 19, 2015$30,000 · 2.25 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572442, 572443.